Print This Page

Did Stop-Smoking Drug Cause Hallucinations?

  • Currently 4.9/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.9/5 (31 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

Q. My mom (age 70) took Chantix for two weeks to help her quit smoking. She stopped the drug a week ago, but she is now confused, dazed, paranoid, has hallucinations and cannot concentrate or function. This seems to be worse each day.

I took her to the doctor this morning. He ordered a blood test and told her to come back in three weeks. I'm afraid she could be dead before then. Does this go away in time?

A. We appreciate your concern. The side effects you mention are among those listed in official prescribing information for Chantix:

"Serious neuropsychiatric symptoms have been reported in patients being treated with CHANTIX ...These postmarketing reports have included changes in mood (including depression and mania), psychosis, hallucinations, paranoia, delusions, homicidal ideation, hostility, agitation, anxiety, and panic, as well as suicidal ideation, suicide attempt, and completed suicide...When symptoms were reported, most were during CHANTIX treatment, but some were following discontinuation of CHANTIX therapy."

It is not clear how long it may take for such symptoms to disappear. Please get back in touch with your mother's doctor right away.

  • Currently 4.9/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.9/5 (31 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

2 Comments

| Leave a comment

This is a common theme seen with Chantix. I've seen several people now be placed in a psych ward because of the hallucinations this drug causes.

I had hallucinations (well illusions / visual disturbances / pseudo-hallucinations) for over a year after stopping smoking, got put on anti-psychotics (even though I wasn't psychotic as I know that it was just in my head), after many months no difference, quit the anti-psychotics, not difference (except I could think again), started smoking again. Hallucinations went after a short while.

I now still get similar visual disturbances whenever I've got a lot of stress / anxiety.

Quitting smoking can cause stress anxiety depression etc... and those things can cause illusions/visual disturbances etc.... This is because smoking has anti-depressant effects and after years your body will adjust, even grow /modify brain structure (homeostasis) to the background level of nicotine, when you quit it can take a very very very long time for homeostasis to get back to anything like normal.

illusions/visual disturbances are just a kind of synaesthesia, the anxiety / depression coming out as a visual (etc..) sense instead of an emotional sense feelings.

Leave a comment

Share your comments or questions with the People's Pharmacy online community. Not all comments will be posted. Advice from other visitors to this web site should not be considered a substitute for appropriate medical attention. Concerns about medications should be discussed with a health professional. Do not stop any medication without first checking with your physician.

Check this box to be notified by email when follow-up comments are posted.